Understanding Heartburn/GERD Medications (cont.)
GERD and Heartburn Promotility Drugs
Metoclopramide (Clopra, Maxolon, Reglan) may be used if reflux is a result of a condition that delays stomach emptying (for example, diabetes). Promotility drugs are mostly reserved only for patients with mild symptoms. Long-term use of promotility drugs may have serious, even potentially fatal, complications and should be discouraged.
- How promotility drugs work: Promotility drugs treat reflux by increasing lower esophageal sphincter (LES) tone and enhancing emptying of food from the stomach.
- Who should not use these medications: People with the following conditions should not use promotility drugs:
- Use: Take these drugs 30 minutes before meals and at bedtime.
- Drug or food interactions: Promotility drugs should not be used with drugs that cause extrapyramidal symptoms, such as muscle stiffness, tremor, twitching, and uncontrolled movements of the face, tongue, eyes, neck or head. Examples of drugs that may cause extrapyramidal symptoms include bupropion (Wellbutrin, Zyban) and phenothiazines (chlorpromazine [Thorazine], fluphenazine [Prolixin], haloperidol [Haldol], olanzapine [Zyprexa], thioridazine [Mellaril]). Do not use promotility drugs within 14 days of taking monoamine oxidase inhibitors (MAOIs) (Marplan, Nardil, Parnate), tricyclic antidepressants (amitriptyline [Elavil, Endep]), or stimulants such as diet pills or decongestants (Sudafed).
- Side effects: Common effects include drowsiness, and constipation. Promotility drugs may cause irregular heartbeat. Contact a doctor immediately if a person experiences any of the previously described extrapyramidal symptoms.
Medically Reviewed by a Doctor on 12/22/2014
Medical and Pharmacy Editor:
Must Read Articles Related to Understanding Heartburn/GERD Medications
Acid Reflux Disease (GERD)
Acid reflux (GERD) is caused by acid backing up from the stomach. Causes of acid reflux include smoking, obesity, alcohol, medications, diet, and other medical ...learn more >>
Laryngitis means inflammation or swelling of the voice box (larynx). Laryngitis can be caused by overusing the voice, bacterial or fungal, infections, or infect...learn more >>